Applied Mathematics and Optimization

, Volume 26, Issue 2, pp 195–220 | Cite as

Second-order necessary and sufficient optimality conditions for minimizing a sup-type function

  • Hidefumi Kawasaki


In this paper, we give second-order necessary and sufficient optimality conditions for a minimization problem of a sup-type functionS(x)=sup{f(x,t);tε T}, whereT is a compact set in a metric space and f is a function defined on ℝn ×T. Our conditions are stated in terms of the first and second derivatives of f(x, t) with respect tox, and involve an extra term besides the second derivative of the ordinary Lagrange function. The extra term is essential when {f(x,t)}t forms an envelope. We study the relationship between our results, Wetterling [14], and Hettich and Jongen [6].

Key words

Envelope Sup-type function Second-order optimality conditions Semi-infinite programming Nondifferentiable programming 

AMS classification

90C30 90C34 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ben-Tal A., Rosinger E., Ben-Israel A., A Helly-type theorem and semi-infinite programming, in: Constructive Approaches to Mathematical Models, Academic Press, New York, 1979.Google Scholar
  2. 2.
    Ben-Tal A., Zowe J., A unified theory of first and second-order conditions for extremum problems in topological vector spaces, Math. Programming Stud. 19 (1982), 39–76.Google Scholar
  3. 3.
    Dem'yanov VF., Malozemov VN., Introduction to Minimiax, Wiley, New York, 1974.Google Scholar
  4. 4.
    Furukawa N., Optimality conditions in nondifferentiable programming and their applications to best approximations, Appl. Math. Optim. 9 (1983), 337–371.Google Scholar
  5. 5.
    Girsanov IV., Lectures on Mathematical Theory of Extremum Problems, Springer-Verlag, New York, 1972.Google Scholar
  6. 6.
    Hettich R.P., Jongen H.Th, Semi-infinite programming: conditions of optimality and applications, in: Optimization Techniques II (J. Stoer, ed.), Springer-Verlag, New York, 1978.Google Scholar
  7. 7.
    Kawasaki H., An envelope-like effect of infinitely many inequality constraints on second-order necessary conditions for minimization problems, Math. Programming 41 (1988), 73–96.Google Scholar
  8. 8.
    Kawasaki H., The upper and lower second-order directional derivatives of a sup-type function, Math. Programming 41 (1988), 327–339.Google Scholar
  9. 9.
    Kawasaki H., Second-order necessary optimality conditions for minimizing a sup-type function, Math. Programming 49 (1991), 213–229.Google Scholar
  10. 10.
    Robinson SM., Stability theory for systems of inequalities, Part II, SIAM J. Numer. Anal. 13 (1976), 487–513.Google Scholar
  11. 11.
    Rockafellar RT., Favorable classes of Lipschitz-continuous functions in subgradient optimization, in: Nondifferentiable Optimization (E. Nurminski, ed.), 1982.Google Scholar
  12. 12.
    Shapiro A., Second-order derivatives of extremal-value functions and optimality conditions for semi-infinite programs, Math. Oper. Res. 10 (1985), 207–219.Google Scholar
  13. 13.
    Shapiro A., Second-order sensitivity analysis and asymptotic theory of parametrized nonlinear programs, Math. Programming 33 (1985), 280–299.Google Scholar
  14. 14.
    Wetterling W., Definitheitsbedingungen für relative Extrema bei Optimierungs- und Approximation-saufgaben, Numer. Math. 15 (1970), 122–136.Google Scholar
  15. 15.
    Zowe J., A remark on a regularity assumption for the mathematical programming problem in Banach spaces, J. Optim. Theory Appl. 25 (1978), 375–381.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1992

Authors and Affiliations

  • Hidefumi Kawasaki
    • 1
  1. 1.Department of MathematicsKyushu University 33FukuokaJapan

Personalised recommendations